02-14-17 Should you take brain boosting supplements in 2017?

Question of the Week

February 14, 2017

There are a number of advertisements regarding Brain Boosters.  Now you can get the real scoop. /ds

Should you take brain boosting supplements in 2017?

The New Year brings a sense of fresh motivation to make changes, experience new things, and improve health. Recently, a brain booster falsely advertised by a faux CNN copycat website touted improved critical thinking capabilities with the ability to access 100% of the human brain. It included faux endorsements by Anderson Cooper and Stephen Hawking, crediting the new supplement, BrainPlus IQ ® for their success and genius. Supplements and herbal complexes are not FDA regulated and can contain inconsistent amounts of active ingredients.

According to the product’s website, this product is a phosphatidylserine complex based nootropic. Typically this active ingredient is harvested from bovine brain tissue. After concern for mad cow prion transmission, several products have gone to vegetarian sources of phosphatidylserine such as soy or cabbage. Side effects can include insomnia, stomach upset, and potential risk for disease transmission. Toxicologically phosphatidylserine complexes interact with anticholinergic drugs and acetylcholinesterase inhibitors. Patients taking selective serotonin reuptake inhibitors (SSRIs), serotonin and norepinephrine reuptake inhibitors, (SNRIs), and monoamine oxidase inhibitors (MAOIs) are at risk to develop effects associated with serotonin syndrome.

Cogniq® is also a popularly advertised nootropic brain booster. It contains phosphatidylserine complexes as well as other herbal supplements including St. John’s Wort, glutamate, ginkgo biloba, and dimethylaminoethanol. Ginkgo biloba can interact with blood thinners and increase risk of bleeding. St. John’s Wort can interact with SSRIs, SNRIs, and MAOIs, causing symptoms associated with serotonin syndrome; it also interacts with the metabolism and elimination of many medications, leading to increased risk of toxicity or accumulation of other medications.

The Tennessee Poison Center was recently contacted about a therapeutic error with the nootropic agent Addium® in an adult female. The patient’s home medications included atorvastatin and escitalopram. She was calling initially complaining of facial flushing and extremity flushing and redness. Symptoms resolved in two hours post ingestion without any interventions. The active ingredients of this product are listed on the product website including L-Tyrosine, GABA, bacopa monnieri, Alpha GPC, vinpocetine, and Huperzine A. These are all herbal supplements that are not FDA regulated and have been reported to cause symptoms such as flushing, sweating, nausea, vomiting, and diarrhea. 

Often these products are marketed to elderly people who typically take chronic medications. Caution should be exercised when considering the initiation of a supplemental product while taking prescription medications. Please consult a physician or the Tennessee Poison Center with questions regarding exposures or drug interactions from these nootropic medications. 

Product Websites:

http://brain-plus-iq.info/ingredients/

https://buycogniq.com/difference.php

This question prepared by: Nena Bowman, PharmD, CSPI (Certified Specialist in Poison Information) Tennessee Poison Center